Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 36, NWS Sioux Falls, SD

April 22, 2001Clay County, South Dakota; Dixon County, Nebraska

NWS Sioux Falls, SD issued this severe thunderstorm warning at Apr 22, 2001, 4:39 PM CDT for Clay County, South Dakota; Dixon County, Nebraska. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 22, 2001, 4:39 PM CDT (21:39 UTC)
Expired
Apr 22, 2001, 5:15 PM CDT
In force
36 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Dixon County, NE, Clay County, SD

The radar

The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 22, 4:45 PM CDTHail 0.88Obert, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 22, 3:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
431 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

456 
WUUS53 KFSD 222140
SVRFSD
NEC051-SDC027-222215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
439 PM CDT SUN APR 22 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWEST DIXON COUNTY IN NORTHEAST NEBRASKA
  CLAY COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 515 PM CDT

* AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF MASKELL...OR ABOUT 15
  MILES SOUTHWEST OF VERMILLION...MOVING NORTH AT 60 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MASKELL AROUND 445 PM CDT
  MECKLING...VERMILLION AROUND 455 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE AREA. SEVERE THUNDERSTORMS
CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO
MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

LAT...LON 4258 9727 4252 9704 4309 9680 4309 9705

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 4:10 PM CDT, 29 minutes earlier.

Area forecast discussion, Apr 22, 4:10 PM CDT, 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
410 PM CDT SUN APR 22 2001

KOAX AND KLNX 88DS STILL SHOWING NUMEROUS CONVECTIVE ACTIVITY
THROUGHOUT NEBRASKA...AS LARGE MID AND UPR LVL LOW LIFTING NEWD
TNGT. BASICALLY...SFC MDL SOLNS DEPICT THE SFC LOW MOVG THRU NW IA
LATER TNGT...AND THIS IS PROBABLY GOOD AS THE ETA IS MATCHING UP
WITH REALITY GOOD. SVR WX POTENTIAL STILL EXISTS OVR SECTIONS OF NW
IA THIS EVENING...AS WMFNT LIFTS NWD AND CATCHES THIS AREA JUST ON
THE NORTH SIDE OF IT. WIND SHEAR IS GOOD...AND LLVL THTE/THTE ADV IS
STRONG IN THIS AREA...THROUGH AT LEAST MIDNIGHT. INSTABILITY IS SUCH
AS TO WARRANT A MENTION OF SVR WX...AND A TORNADO WATCH HAS BEEN
ISSUED RECENTLY FOR AROUND THE SIOUX CITY AREA.

FURTHER WEST...WINTER WX WORRIES. JAMES VALLEY IS CAUGHT IN THE WRAP
ARND...WITH A TROWAL THAT ALMOST DVLPS COMPLETELY IN THIS AREA AND
700MB FRONTOGENESIS. TEMPS ARE VERY CHILLY ALREADY WITH NO HOPE OF
WARMING. RUC40 AND MESOETA SNDGS ARE IN VERY GOOD AGREEMENT...
SHOWING WM AIR ALOFT STUBBORNLY HANGING ON IN THE JAMES VALLEY
THROUGH 06Z TO 07Z...SO THIS AREA WL LIKELY GET A MIX OF FZRA/RA
BEFORE RECEIVING SNOW LATE TNGT. FURTHER WEST...THE CHAMBERLAIN AREA
LOSES THEIR WM AIR ALOFT IN THE EVENING...S0 ACCUMULATING POTENTIAL
IS GREATER. MDLS DEPICT PCPN MOST HEAVY THIS EVENING AND THRU ARND
MIDNIGHT...BEFORE SUBSIDING A BIT IN THIS AREA AFT MIDNIGHT.

SYSTEM EXITS THE AREA RAPIDLY ON MONDAY...THEN A LONG WV RIDGE DVLPS
IN THE RCKYS. ON TUESDAY...ETA BRINGING DOWN A RIDGE RIDER CLIPPING
THE NE QUAD OF THE CWA...SIMILAR TO WHAT THE AVN/MRF HAD YDAY...
ALTHOUGH THE 12Z AVN IRONICALLY KIND OF NUKED IT TODAY. COULD SPARK
A FEW SHOWERS HERE AND THERE OVR THE ERN PTN OF THE CWA UNDER SOME
MID LVL CLDS...BUT PCPN WL BE LIGHT. EXTENDED STILL SHOWING VERY WM
AIR LATER THIS WEEK AND THRU THE WEEKEND...WITH NO REAL PCPN TO KEY
ON.

FOR TEMPS...REALLY WENT COOL FOR THE JAMES VALLEY AREA THE NEXT
COUPLE OF DAYS...WITH ANTICIPATED SNOW CVR ARND AND AT THE VERY
LEAST SOME VERY WET GRND. A LITTLE WARMER IN THE EAST BUT STILL BLO
NORMAL 9AND BLO GUIDANCE. DIDN'T WARM THINGS UP TO NORMAL AND ABV
NORMAL UNTIL THURSDAY.

.FSD...WINTER STORM WARNING TONIGHT FOR THE JAMES AND MO VALLEYS.
 FUHS

In the hours before

Special weather statement, Apr 22, 10:48 AM CDT, 5 hours 51 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1048 AM CDT SUN APR 22 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
.STRONG LOW PRESSURE OVER EASTERN COLORADO WILL MOVE NORTHEAST INTO
EASTERN NEBRASKA THIS EVENING. A WARM FRONT OVER SOUTHERN NEBRASKA
WILL ALSO LIFT NORTHEAST INTO NORTHERN IOWA DURING THIS TIME PERIOD.
AS IT DOES...STRONG TO POSSIBLY SEVERE STORMS WILL DEVELOP OVER
EASTERN NEBRASKA THIS AFTERNOON AND MOVE NORTHEAST INTO NORTHWEST
IOWA LATE THIS AFTERNOON OR EVENING. THE POTENTIAL DOES EXIST FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS OVER NORTHWEST IOWA LATER THIS
AFTERNOON AND EVENING.

SDZ038-039-050-052>054-057>060-063>065-068-230500-
BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON-
GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...
1048 AM CDT SUN APR 22 2001

* FORECAST THROUGH MIDNIGHT:
  SIGNIFICANT WEATHER IS NOT EXPECTED IN THIS AREA THROUGH MIDNIGHT.

* SIGNIFICANT WEATHER:
  NONE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ040-055-056-061-062-066-067-069-070-MNZ071-072-080-081-089-090-
097-098-IAZ001-002-012-230500-
BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK-
MINNEHAHA-ROCK-NOBLES-JACKSON-TURNER-LINCOLN-LYON-OSCEOLA-YANKTON-
CLAY-SIOUX-
INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS...
LUVERNE...WORTHINGTON...ROCK RAPIDS...YANKTON...SIOUX CENTER...

1048 AM CDT SUN APR 22 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE AREA THIS
  AFTENROON AND EVENING. SOME OF THE STORMS WILL PRODUCE PEA SIZE HAIL
  ALONG WITH BRIEF HEAVY RAINS. HOWEVER...SEVERE WEATHER IS NOT
  EXPECTED.

* SIGNIFICANT WEATHER:
  SMALL HAIL...PEA TO MARBLE SIZE.
  HEAVY RAIN.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS NOT ANTICIPATED.

SDZ071-IAZ003-013-014-020>022-031-032-NEZ013-014-230500-
DICKINSON-UNION-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA-
WOODBURY-IDA-
INCLUDING THE CITIES OF...SPIRIT LAKE...SPENCER...LE MARS...STORM LAKE...
SIOUX CITY...
1048 AM CDT SUN APR 22 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEAST
  ACROSS THE AREA THIS AFTERNOON AND MAY BECOEM SEVERE AFTER 4 PM. THE
  POTENTIAL EXISTS FOR THE DEVELOPMENT OF TORNADOES THIS EVENING
  SOUTHEAST OF A SIOUX CITY TO SPIRIT LAKE LINE.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.